Oregon, 2012Heavy Snow in Oregon, February 24 to 25, 2012
February 24 to 25, 2012 · NWS PQR · 2 events in 2 counties and zones
Cold air behind a Pacific cold front brought widespread showers to western Oregon and significant snowfall to the North Oregon Cascades and the Cascades in Lane County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air behind a Pacific cold front brought widespread showers to western Oregon and significant snowfall to the North Oregon Cascades and the Cascades in Lane County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 24, 2:28 PM PST, 4 hours 32 minutes earlier.
Area forecast discussion, Feb 24, 2:28 PM PST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
228 PM PST FRI FEB 24 2012
.SYNOPSIS...A COLD FRONT WILL SPREAD RAIN...MOUNTAIN SNOW..AND GUSTY
WINDS TO THE REGION TONIGHT. MUCH COLDER AIR WILL SETTLE IN BEHIND
THE FRONT LATE TONIGHT...AND SNOW LEVELS DROP TO NEAR 1000 FEET BY
SATURDAY MORNING. POST-FRONTAL SHOWERS WILL CONTINUE THROUGH
SATURDAY EVENING. THE COLD AIR WILL REMAIN IN PLACE AS A WEAKER
DISTURBANCE MOVES THROUGH SUNDAY...AND LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE DOWN TO THE VALLEY FLOOR. THERE WILL BE A BREAK IN
PRECIPITATION MONDAY BEFORE ANOTHER COLD STORM ARRIVES MONDAY NIGHT
OR TUESDAY.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS A WELL DEFINED COLD FRONT
APPROACHING THE PACIFIC NORTHWEST. AS OF 1 PM...THE LEADING EDGE OF
THE MAIN RAIN BAND IS JUST REACHING THE SW WASHINGTON AND NORTHERN
OREGON COAST. THIS IS A FAIRLY STRONG COLD FRONT WITH SATELLITE
DERIVED WINDS SHOWING 40- 45 KT NORTHWEST WINDS BEHIND THE FRONT.
THE COAST CAN EXPECT GUSTY WINDS THIS EVENING THROUGH TONIGHT WITH
POSSIBLY AN OCCASIONAL 50 MPH GUST.
THE RAIN WILL GRADUALLY SPREAD INLAND LATE THIS AFTERNOON WITH
WIDESPREAD RAIN AND MOUNTAIN SNOW ACROSS THE REGION BY 7PM. THE
ACTUAL FRONTAL PASSAGE WILL OCCUR SOMETIME BETWEEN 4PM AND
10PM...DEPENDING ON THE LOCATION. WARM AIR ADVECTION AHEAD OF THE
FRONT HAS RAISED SNOW LEVELS TO AROUND 6000 FEET THIS AFTERNOON. THE
SNOW LEVELS WILL BEGIN TO LOWER THIS EVENING...AND THEN PLUMMET
BEHIND THE FRONT LATE TONIGHT AND SAT MORNING. SNOW LEVELS ARE
EXPECTED TO DROP DOWN TO 1000 FEET BY SATURDAY MORNING.
THE CASCADES WILL GET A DECENT SHOT OF SNOW WITH THE FRONT TONIGHT AS
WELL WITH THE POST-FRONTAL SHOWERS SATURDAY. THERE WILL BE OROGRAPHIC
SUPPORT TO CONTINUE DECENT SNOW AMOUNTS FOR THE CASCADES SATURDAY.
THE SW WASHINGTON CASCADES WILL GET THE MOST SNOW AND LIKELY REACH
HIGH-END ADVISORY AMOUNTS...18 INCHES IN 24 HOURS. THE COAST RANGE
AND THE WILLAPA HILLS WILL ALSO GET SNOW AND HAVE EXPANDED THE WINTER
WEATHER ADVISORY TO INCLUDE THESE AREAS. CHECK OUT PDXWSWPQR FOR
ADDITIONAL SNOW INFORMATION. SHOWERS WILL TAPER OFF SATURDAY
EVENING..BUT MOIST ONSHORE FLOW WILL CONTINUE SHOWERS INTO SUNDAY
MORNING.
A VERY COLD AIRMASS WILL REMAIN PARKED OVER THE AREA AS A SECONDARY
SHORTWAVE MOVES THROUGH SUNDAY. SHOWERS WILL BE ENHANCED LATE SUNDAY
MORNING THROUGH AND SUNDAY EVENING WITH THIS DISTURBANCE. SNOW LEVELS
WILL BE ESPECIALLY LOW...WITH POSSIBLY STICKING SNOW IN THE
WILLAMETTE VALLEY. IN AREAS WHERE THE SNOW WILL STICK...SNOW AMOUNTS
WILL BE LOW...LESS THAN AN INCH...WITH BREAKS BETWEEN THE SNOW
SHOWERS.
A SHORTWAVE RIDGE WILL MOVE THROUGH MONDAY AND BRING A BRIEF BREAK IN
THE PRECIPITATION.
.LONG TERM...MODELS CONTINUE TO SHOW THE UPPER LEVEL PATTERN AS ONE
OF COOL NORTHWESTERLY FLOW WITH SHORTWAVES MOVING THROUGH THE
PACIFIC AND PROGRESSIVELY CARVING A TROUGH OVER THE WESTERN U.S.
DURING THE BEGINNING OF NEXT WEEK. THE GFS...ECMWF AND GEM ARE IN
GENERAL AGREEMENT WITH THE OVERALL PATTERN AND RELATIVELY CLOSE WITH
TIMING OF INDIVIDUAL SYSTEMS. A SHORTWAVE RIDGE MOVES ACROSS THE
PACIFIC NORTHWEST MONDAY NIGHT...THEN A TROUGH DIGS SOUTH OFF THE
WEST COAST TUESDAY WITH A COLD POOL OF AIR SLIPPING IN OVER THE
NORTHWEST...AGAIN BRINGING SNOW LEVELS NEAR THE SURFACE WED. ONCE
AGAIN IT APPEARS THE COLD AIR ARRIVES WITH SHOWERS AND IS QUICKLY
PUSHED OUT OF THE AREA AGAIN BY A BUILDING UPPER RIDGE. THE GENERAL
SUMMARY OF THE EXTENDED IS A PROGRESSIVE PATTERN WITH COOL SHOWERY
WEATHER BEHIND INCOMING SYSTEMS. KELSON
&&
.AVIATION...VFR CONDITIONS CONTINUE ACROSS THE INTERIOR THIS
AFTERNOON WITH RAIN...GUSTY WINDS...AND MVFR CONDITIONS MOVING
ONTO THE COAST. MVFR CONDITIONS WILL CONTINUE ALONG THE COAST
THROUGH THE EVENING...FINALLY IMPROVING TO VFR BETWEEN 06Z-08Z AS
COLD AND UNSTABLE AIR MOVES IN. RAIN WILL MOVE INLAND AFTER 00Z
WITH AREAS OF MVFR DEVELOPING AFTER 02Z. CONDITIONS WILL IMPROVE
TO VFR AFTER 06Z AS COLD AND UNSTABLE AIR MOVES IN. HOWEVER...
MVFR CONDITIONS WILL BE POSSIBLE IN HEAVIER SHOWERS LATE TONIGHT
THROUGH SATURDAY. EXPECT GUSTY WINDS ACROSS ALL AREAS THROUGH
SATURDAY.
KPDX AND APPROACHES...VFR CONDITIONS ARE GENERALLY EXPECTED
TONIGHT THROUGH SATURDAY. RAIN WILL DEVELOP AFTER 00Z-02Z. MVFR
MAY DEVELOP BETWEEN 02Z AND 06Z AS A COLD FRONT MOVES THROUGH.
THERE IS A 40 PERCENT CHANCE OF MVFR CONDITIONS IN HEAVIER
SHOWERS LATE TONIGHT THROUGH SATURDAY. EXPECT GUSTY WINDS ACROSS
THE AREA LATE TONIGHT THROUGH SATURDAY.
&&
.MARINE...WINDS WILL INCREASE THROUGH THE AFTERNOON AHEAD OF A
STRONG COLD FRONT WITH GALE FORCE GUSTS OF 35 TO 40 KT. BEHIND
THE FRONT...EXPECT WINDS TO SHIFT TO WEST TO NORTHWEST OVERNIGHT
AND INCREASE TO SOLID GALE FORCE...EVEN A FEW STORM FORCE GUSTS
ARE POSSIBLE IN THE FAR OUTER WATERS. WINDS WILL EASE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT.
SEAS WILL BUILD BEHIND THIS SYSTEM...RISING TO TO 22 TO 25 FT
TONIGHT AND SATURDAY...WITH THE HIGHEST SEAS ACROSS THE NORTHERN
WATERS ON SATURDAY. WILL ISSUE A HIGH SURF ADVISORY LATE TONIGHT
THROUGH SATURDAY EVENING FOR THIS. SEAS WILL FALL BELOW 20 FT
SATURDAY NIGHT.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 4 PM PST
SATURDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
CASCADES.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
SATURDAY FOR CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL
OREGON COAST-COAST RANGE OF NORTHWEST OREGON-NORTHERN
OREGON CASCADE FOOTHILLS.
HIGH SURF ADVISORY FROM 2 AM TO 10 PM PST SATURDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WA...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 4 PM PST
SATURDAY FOR SOUTH WASHINGTON CASCADES.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
SATURDAY FOR SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA
HILLS.
HIGH SURF ADVISORY FROM 2 AM TO 10 PM PST SATURDAY FOR SOUTH
WASHINGTON COAST.
PZ...GALE WARNING UNTIL NOON PST SATURDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
PST SATURDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 24, 2:44 PM PST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
244 PM PST FRI FEB 24 2012
ORZ010>013-WAZ019-040-260145-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
244 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW.
A COLD FRONT WILL SPREAD SNOW TONIGHT WITH GRADUALLY LOWERING
SNOW LEVELS. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS...PDXWSWPQR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL CONTINUE SATURDAY...AND DECREASE IN THE EVENING.
ANOTHER DISTURBANCE WILL ENHANCE SHOWER ACTIVITY FOR SUNDAY.
ADDITIONAL SNOW IS EXPECTED MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-004>009-014-WAZ021>023-039-260145-
NORTH OREGON COAST-CENTRAL OREGON COAST-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
244 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ003-WAZ020-260145-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
244 PM PST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW.
A COLD FRONT WILL SPREAD SNOW TONIGHT WITH GRADUALLY LOWERING
SNOW LEVELS. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS...PDXWSWPQR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SHOWERS WILL CONTINUE SATURDAY...AND DECREASE IN THE EVENING.
ANOTHER DISTURBANCE WILL ENHANCE SHOWER ACTIVITY FOR SUNDAY.
ADDITIONAL SNOW IS EXPECTED MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Feb 24, 2:31 PM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
231 PM PST FRI FEB 24 2012
ORZ003-004-009>014-WAZ019-020-023-040-242235-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...STEVENSON...SKAMANIA...TOUTLE...ARIEL...COUGAR
231 PM PST FRI FEB 24 2012
...MORE SNOW IN THE MOUNTAINS AND HIGHER FOOTHILLS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON LATER FRIDAY THROUGH SATURDAY...
A COLD FRONT WILL PUSH INTO SOUTHWEST WASHINGTON AND NORTHWEST
OREGON FRIDAY AFTERNOON. BEHIND THE FRONT...THE SNOW LEVEL WILL DROP
TO 1500 TO 2000 FEET FRIDAY NIGHT...AND DOWN TO 1000 TO 1500 FEET
BY SATURDAY NIGHT. SNOW ACCUMULATIONS COULD REACH ONE FOOT FOR THE
CASCADES...WHILE THE COAST RANGE...WILLAPA HILLS AND CASCADE
FOOTHILLS MAY SEE 3 TO 6 INCHES FRIDAY NIGHT THROUGH SATURDAY. THE
UPPER HOOD RIVER VALLEY MAY HAVE 1 TO 2 INCHES AS WELL. SNOW
SHOWERS WILL DECREASE SATURDAY NIGHT.
Heavy Snow, North Oregon Cascades
- When
- February 24, 7:00 PM PST to February 25, 3:00 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- SNOTEL
The Red Hill SNOTEL site measured 20 inches of new snow. Other reports of heavy snow were 18 inches at the Mud Ridge SNOTEL site and 16 inches at both the Blazed Alder SNOTEL site and the Little Meadows SNOTEL site.
Heavy Snow, Cascades in Lane County
- When
- February 24, 7:00 PM PST to February 25, 4:00 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- SNOTEL
The McKenzie SNOTEL site measured 25 inches of new snow. Another report of heavy snow was 21 inches at the Roaring River SNOTEL site.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- Strong Wind in Virginia, February 24, 20121 death · $2,000 · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365580, 365581.